Reversible amantadine-induced corneal edema in an adolescent

Bradley Hughes, Vahid Feiz, Steven B. Flynn, Michael C Brodsky

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

Purpose: To document reversible corneal edema caused by amantadine in a pediatric patient. Methods: A 14-year-old boy with a neurologic tremor was referred for bilateral visual loss. Our examination disclosed bilateral corneal edema without ocular inflammation. Pachymetry confirmed significantly increased corneal thickness above 900 μm. Results: Review of the patient's medical information revealed recent institution of amantadine as a means to control the patient's tremor. On cessation of this agent, rapid resolution of corneal edema and recovery of visual acuity occurred. Repeat pachymetry measurement revealed normal corneal thickness. Conclusion: In cases of corneal edema and in the absence of any identifiable ocular causes, a review of toxic effects of systemic medication should be undertaken. Amantadine can cause corneal decompensation and needs to be considered as part of the differential diagnosis of corneal edema.

Original languageEnglish (US)
Pages (from-to)823-824
Number of pages2
JournalCornea
Volume23
Issue number8
DOIs
StatePublished - Nov 2004
Externally publishedYes

Fingerprint

Corneal Edema
Amantadine
Tremor
Poisons
Nervous System
Visual Acuity
Differential Diagnosis
Pediatrics
Inflammation

Keywords

  • Amantadine
  • Corneal edema
  • Drug-induced ocular toxicity
  • Pachymetry

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Reversible amantadine-induced corneal edema in an adolescent. / Hughes, Bradley; Feiz, Vahid; Flynn, Steven B.; Brodsky, Michael C.

In: Cornea, Vol. 23, No. 8, 11.2004, p. 823-824.

Research output: Contribution to journalArticle

Hughes, Bradley ; Feiz, Vahid ; Flynn, Steven B. ; Brodsky, Michael C. / Reversible amantadine-induced corneal edema in an adolescent. In: Cornea. 2004 ; Vol. 23, No. 8. pp. 823-824.
@article{1d9abf0dd29b46828d020370c40a8d11,
title = "Reversible amantadine-induced corneal edema in an adolescent",
abstract = "Purpose: To document reversible corneal edema caused by amantadine in a pediatric patient. Methods: A 14-year-old boy with a neurologic tremor was referred for bilateral visual loss. Our examination disclosed bilateral corneal edema without ocular inflammation. Pachymetry confirmed significantly increased corneal thickness above 900 μm. Results: Review of the patient's medical information revealed recent institution of amantadine as a means to control the patient's tremor. On cessation of this agent, rapid resolution of corneal edema and recovery of visual acuity occurred. Repeat pachymetry measurement revealed normal corneal thickness. Conclusion: In cases of corneal edema and in the absence of any identifiable ocular causes, a review of toxic effects of systemic medication should be undertaken. Amantadine can cause corneal decompensation and needs to be considered as part of the differential diagnosis of corneal edema.",
keywords = "Amantadine, Corneal edema, Drug-induced ocular toxicity, Pachymetry",
author = "Bradley Hughes and Vahid Feiz and Flynn, {Steven B.} and Brodsky, {Michael C}",
year = "2004",
month = "11",
doi = "10.1097/01.ico.0000130417.91438.7e",
language = "English (US)",
volume = "23",
pages = "823--824",
journal = "Cornea",
issn = "0277-3740",
publisher = "Lippincott Williams and Wilkins",
number = "8",

}

TY - JOUR

T1 - Reversible amantadine-induced corneal edema in an adolescent

AU - Hughes, Bradley

AU - Feiz, Vahid

AU - Flynn, Steven B.

AU - Brodsky, Michael C

PY - 2004/11

Y1 - 2004/11

N2 - Purpose: To document reversible corneal edema caused by amantadine in a pediatric patient. Methods: A 14-year-old boy with a neurologic tremor was referred for bilateral visual loss. Our examination disclosed bilateral corneal edema without ocular inflammation. Pachymetry confirmed significantly increased corneal thickness above 900 μm. Results: Review of the patient's medical information revealed recent institution of amantadine as a means to control the patient's tremor. On cessation of this agent, rapid resolution of corneal edema and recovery of visual acuity occurred. Repeat pachymetry measurement revealed normal corneal thickness. Conclusion: In cases of corneal edema and in the absence of any identifiable ocular causes, a review of toxic effects of systemic medication should be undertaken. Amantadine can cause corneal decompensation and needs to be considered as part of the differential diagnosis of corneal edema.

AB - Purpose: To document reversible corneal edema caused by amantadine in a pediatric patient. Methods: A 14-year-old boy with a neurologic tremor was referred for bilateral visual loss. Our examination disclosed bilateral corneal edema without ocular inflammation. Pachymetry confirmed significantly increased corneal thickness above 900 μm. Results: Review of the patient's medical information revealed recent institution of amantadine as a means to control the patient's tremor. On cessation of this agent, rapid resolution of corneal edema and recovery of visual acuity occurred. Repeat pachymetry measurement revealed normal corneal thickness. Conclusion: In cases of corneal edema and in the absence of any identifiable ocular causes, a review of toxic effects of systemic medication should be undertaken. Amantadine can cause corneal decompensation and needs to be considered as part of the differential diagnosis of corneal edema.

KW - Amantadine

KW - Corneal edema

KW - Drug-induced ocular toxicity

KW - Pachymetry

UR - http://www.scopus.com/inward/record.url?scp=7444260790&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=7444260790&partnerID=8YFLogxK

U2 - 10.1097/01.ico.0000130417.91438.7e

DO - 10.1097/01.ico.0000130417.91438.7e

M3 - Article

VL - 23

SP - 823

EP - 824

JO - Cornea

JF - Cornea

SN - 0277-3740

IS - 8

ER -